Legislative Assembly for the ACT: 1998 Week 5 Hansard (25 August) . . Page.. 1312 ..
MR WOOD (continuing):
There is a clash of cultures here. I deny your right as First Minister to impose football as the principal culture of the territory. I separately protest the deprivations which this narrow budgetary decision has upon the quality of my child's education, which now also threatens her access to tertiary studies. She is a punctilious, if not brilliant, student with a principal love of cello and music.
I would hope and expect that those few persons elected by an anonymous voting system will respond to these protests, which rise to anger, at the insensitive actions exposed by this initially secret decision.
It pains me that I am put in a position of writing in such strong language to those whom I expect to represent the interests of the people of Canberra, including my child. This letter is addressed to you and your government in terms of barely repressed anger. By all means, fill your own Saturday afternoon at football matches. But I request, indeed demand, that you and your administration stand back and reconsider a decision which has abandoned what others regard as a more important side of Canberra's life.
Mr Speaker, he wants an answer. He has not had one yet.
MR MOORE (Minister for Health and Community Care) (6.58): Mr Speaker, this evening in the adjournment debate I would like to use the opportunity to warn people about black market naltrexone. It is a warning particularly to heroin users that I hope will go into the media. It has recently come to my attention that injecting drug users are buying naltrexone on the black market as a form of home detoxification. Clearly these are people who have a desire to get off heroin and are using black market naltrexone in this way. Despite all the media attention given to it, naltrexone is not a wonder drug and should be used only within a strictly controlled treatment program. I strongly urge people not to buy naltrexone on the street. Used inappropriately, naltrexone is very dangerous. It will precipitate very severe withdrawal. Symptoms are intolerable and cannot be controlled by Rohypnol. There is a general rumour that that is the case. It is wrong. Severe withdrawal symptoms may lead people to use heroin. The usual dose of heroin will be blocked by naltrexone, and there is a very real risk that larger doses of heroin used to override the naltrexone will lead to overdoses. Mr Speaker, there is a great danger here for people trying to do something about their addiction. We do have people who can deal with that. The first place people should go is perhaps the Drug Referral and Information Centre - there they will be guided into assistance - rather than using this sort of method to withdraw from heroin.